question-icon

What causes itching and redness on the arms after taking Niacin?

default
Posted on Wed, 16 Aug 2017
Question: Hello. My husband started having flushing, tingling, skin reddening and itchy arms about half an hour after taking 1000 MG of Niacin on an empty stomach. He is also taking amiodarone, carvedilol, digoxin, and xarelto to treat Afib and a few of his symptoms are also listed under those medications. He is concerned and his arms are still very itchy. Should I get him to an ER for these symptoms? I was unable to contact his primary physician tonight. He has been taking 1000 mg of niacin with breakfast and dinner for several years without these effects, but I just bought a new brand and this was the first time he had taken it.
doctor
Answered by Dr. Bhanu Partap (24 minutes later)
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello Ma'am

After going through the medical details provided by you of your husband I can understand your concern and I would like to tell you that if your husband is taking all these meds since long then probably the change in brand could the reason of this allergic reaction.

If he is having itching only and no facial puffiness or oedema and no breathing difficulties then as of now there is no need to go to ER. However it's advisable to take an Antihistamines like cetrizine at bed time for itching and controlling allergy.

Rest discontinue that brand of niacin and consult your primary physician.

I hope this information will answer your query and relieve your worries.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
default
Follow up: Dr. Bhanu Partap (19 minutes later)
thank you for your reply. He is starting to feel better and the itching is going away.
I do not plan to give him any more of the new brand of Niacin and I will check with his doctor tomorrow. Thank you again for your reply.
doctor
Answered by Dr. Bhanu Partap (18 minutes later)
Brief Answer:
Hello Again

Detailed Answer:
It's a pleasure using my knowledge to help someone.
Kindly close the discussion and rate the answer.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Bhanu Partap

Cardiologist

Practicing since :2010

Answered : 4428 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes itching and redness on the arms after taking Niacin?

Brief Answer: Please refer to the detailed answer below Detailed Answer: Hello Ma'am After going through the medical details provided by you of your husband I can understand your concern and I would like to tell you that if your husband is taking all these meds since long then probably the change in brand could the reason of this allergic reaction. If he is having itching only and no facial puffiness or oedema and no breathing difficulties then as of now there is no need to go to ER. However it's advisable to take an Antihistamines like cetrizine at bed time for itching and controlling allergy. Rest discontinue that brand of niacin and consult your primary physician. I hope this information will answer your query and relieve your worries. Kind regards Dr Bhanu partap